Arkansas, 2020

Flash Flooding and Damaging Winds in Arkansas, July 1 to 3, 2020

July 1 to 3, 2020 · NWS LZK · 6 events in 4 counties and zones

While it was hot on the 1st, with heat index values from 100 to 105 degrees in central and southern sections of the state, it was more oppressive on the 2nd and it affected much of the region. By 200 pm CST on the 2nd, heat indices ranged from 100 to 110 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

While it was hot on the 1st, with heat index values from 100 to 105 degrees in central and southern sections of the state, it was more oppressive on the 2nd and it affected much of the region. By 200 pm CST on the 2nd, heat indices ranged from 100 to 110 degrees.

As it became oppressive outside, the atmosphere gradually destabilized. A weak cold front that sagged into the region from the northeast and stalled the day before became a focus for thunderstorm development during the late afternoon and evening hours. Parts of southern and western Arkansas picked up more than two inches of rain, and spotty flash flooding resulted.

Sheridan got 2.85 inches of rain in the twenty four hour period ending at 600 am CST on the 3rd. Just northeast of Sheridan (Grant County), Highway 46 was closed due to high water. Just east of town, there was a report of over three inches of liquid and a county road under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 1, 5:24 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 5:24 AM CST, 6 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
624 AM CDT Wed Jul 1 2020

.UPDATE...

Updated to include 12z aviation discussion below.

&&

.AVIATION...

MVFR/IFR ceilings in place this morning will persist through the
morning hours before giving way to VFR ceilings. Winds today will
be out of the SW, generally 10kts or less with a few higher gusts.
Potential for RA/TSRA highest across NE AR this afternoon,
elsewhere little coverage is expected.

&&

.PREV DISCUSSION...(ISSUED 335 AM CDT Wed Jul 1 2020)
SHORT TERM...Today Through Thursday Night

H500 ridging will be expanding northward from the Southern Plains
toward the Great Lakes region and intensifying somewhat today and
tomorrow. The center of the high will likely reside over eastern
Oklahoma, which will keep much of the state dry over the next 24
hours at least. With the high expanding northward and persistent
low pressure across the NE US, H500 flow across eastern Arkansas
and adjacent areas across the MS River will be sharply out of the
north.

Several shortwaves will traverse the steep flow aloft and with the
aid of a nearly stationary boundary, oriented in a similar
fashion just NE of the forecast area, a few rounds of showers and
thunderstorms are expected to develop. Much of this activity will
remain outside of the CWA, but have increases POPs a bit to
highlight the increased likelihood of a few thunderstorm complexes
skirting the area.

With the ridge expanding, sfc temperatures will increase across
the state the next couple of days with Thursday potentially being
the hottest day of the year in some locations. With such a moist
airmass in place at the sfc, providing Td values in the mid to
upper 70s F, heat related concerns will be elevated as apparent
temps will likely climb into the 105-110 range in many areas. Some
sites may approach Excessive Heat Warning criteria Thursday, this
will have to be monitored during subsequent shifts.

Have continued the Heat Advisory areawide through Thursday, but
given the close proximity to rain and cloud cover, northeastern
areas could remain below advisory criteria. On the other hand,
timing dependent, locally enhanced moisture could inflate Td
values which would help produce advisory level heat indices with
temperatures that aren't quite as hot as forecast values.

LONG TERM...Friday Through Tuesday

The weather pattern can be characterized as unsettled to begin the
long term. Aloft, an omega high over the north-central Plains will
already be in the process of breaking down and retrograding. At the
surface, high pressure over the portions of the Great Lakes will
follow in tandem with the upper level ridge. A weak/mesoscale
trough will be localed over portions of the Appalachian Mtns which
will follow suite and retrograde with both the aforementioned
upper- level/surface features.

Over AR, this will promote upper level shortwave energy to traverse
the periphery of the ridge and through the base of the trough at
irregular intervals during the period. Surface convergence should
promote sufficient forced ascent and when combined with upper level
vorticity, to produce periods of showers and thunderstorms.
Precipitation chances over the weekend will greatest over
southwestern/southern AR, however much of AR will see slight chance
PoPs. Chances of precipitation across AR early next week will be
greatest during the afternoon hours with the aid of diurnal heating
combined with weak surface convergence. Overall, no organized large
complexes are expected at this time, thus any severe weather is
expected to be isolated in nature.

Temperatures will top out near or just above the 90 degree mark each
day. Dew points will remain fairly high despite weak northeast flow
through much of the weekend into the first half of next work week.
Heat indices will range from 95 to 100 degrees each afternoon. The
highest values are expected over the Delta region and much of
central and southern portions of the state. This will still come as
a small relief compared to the short term periods expected heat
indices.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory from noon today to 7 PM CDT Thursday FOR Arkansas-
Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-
Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-
Independence-Izard-Jackson-Jefferson-Johnson-Lawrence-Lincoln-
Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-
Polk-Pope-Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-
Stone-Van Buren-White-Woodruff-Yell.

&&

Aviation...67
Hazardous weather outlook, Jul 1, 2:44 AM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
344 AM CDT Wed Jul 1 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-021000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
344 AM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Hot temperatures and increased humidity will cause heat index
values to climb into the 105-110 range across much of the area.

Isolated to scattered thunderstorms will be possible across mainly
northern and eastern portions of the state later today and
tonight. Widespread severe weather is not anticipated, but
stronger storms could be capable of producing strong wind gusts and
locally heavy rainfall, which could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

The threat for organized severe weather will remain low through much
of the period. Scattered showers and thunderstorms are expected
daily with the best chances during the afternoon through early
evening hours across Arkansas. While a few stronger storms can not
be ruled out, locally heavy rainfall and isolated strong wind
gusts are the only concerns.

With abundant moisture in place at the surface and temperatures
expected to climb into the 90s, heat indices are expected to exceed
105 across much of the state on Thursday, with some locations
seeing heat indices above 110. Slightly drier air will arrive by
Friday and continue through the weekend reducing heat indices
below the 105 degree mark through Tuesday.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/230

The radar

The Springfield radar (KSGF), 170 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 1, 11:29 AM CST
Where
Fulton County, Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -91.820

Some trees were blown down by thunderstorm winds.

Thunderstorm Wind, Sharp

When
July 1, 12:21 PM CST
Where
Sharp County, 2.82 mi SSW of Ash Flat
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.180, -91.610

Strong winds moved empty 55 gallon drums and tires across the road near the corner of Hwy 167 and Fairground Road, south of Ash Flat.

Thunderstorm Wind, Independence

When
July 1, 12:30 PM CST
Where
Independence County, Gray
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.900, -91.550

Three chicken houses sustained roof damage three miles south of the town of Cave City.

Thunderstorm Wind, Sharp

When
July 1, 12:39 PM CST
Where
Sharp County, 0.89 mi NW of Cave City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.950, -91.550

Several trees were downed.

Flash Flood, Grant

When
July 2, 9:34 PM CST to 11:50 PM CST
Where
Grant County, 1.5 mi NNE of Sheridan to 2.33 mi NE of Sheridan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.320, -92.390

Highway 46 was closed due to high water northeast of Sheridan.

Flash Flood, Grant

When
July 2, 9:45 PM CST to July 3, 12:45 AM CST
Where
Grant County, 1.85 mi ENE of Sheridan to 2.4 mi N of Sheridan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.310, -92.370

Grant County Road 82 was flooded. A trained spotter measured over three inches of rain in the last couple of hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900374, 900377, 900379, 900381, 900386, 900390.